Flash Flood, Ohio
- When
- June 28, 7:41 AM CST to 9:41 AM CST
- Where
- Ohio County, Dundee to 0.98 mi N of Dundee
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.550, -86.780
There were several roads flooded in Dundee.
During a time without any major weather systems moving through the region, a moist atmosphere with differential heating and remaining outflows from earlier thunderstorms was enough for thunderstorms and heavy rain to develop across central Kentucky. This resulted in widespread wind damage, flooding, and even fires from lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During a time without any major weather systems moving through the region, a moist atmosphere with differential heating and remaining outflows from earlier thunderstorms was enough for thunderstorms and heavy rain to develop across central Kentucky. This resulted in widespread wind damage, flooding, and even fires from lightning. An elderly man drowned and his wife was injured trying to drive through flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 28, 6:46 AM CST, 55 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
846 AM EDT Sun Jun 28 2020
.Forecast Update...
Issued at 845 AM EDT Sun Jun 28 2020
A Flash Flood Warning is now in effect for Ohio County, southern
Breckinridge County, and western Grayson County. A WNW to ESE band
of deep convection, oriented parallel to the mean storm motion, will
continue streaming across portions of central KY. MRMS QPE estimates
1.50-2.50 inches of rain have fallen just over the past hour across
the northern half of Ohio County and into Breckinridge and Grayson.
An additional 2-4 inches of rain is very possible over the next two
hours. Flash flooding is imminent in that area. Localized
significant flash flooding is possible.
Based on current storm motion and trajectory, further downstream
areas that could also see flash flooding include: the rest of
Grayson County, southern Hardin County, Butler County, Edmonson
County, and Hart County. Other surrounding counties could see
flooding issues as well depending on convection trends this
afternoon.
Issued at 617 AM EDT Sun Jun 28 2020
...Flash Flooding Likely For Portions of Central Kentucky This
Morning And Early Afternoon...
Flash flood threat is expected to substantially increase within the
next several hours this morning for portions of central KY. Regional
radars are picking up on a WNW to ESE band of precipitation that is
currently over southern IL. This will migrate into central KY around
12z and persist for several hours. Latest HRRR runs indicate swaths
of 2"-4" with isolated higher amounts of rain with this band by
early afternoon, which doesn't seem too unreasonable considering how
heavy rain efficient these storms are.
&&
.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Jun 28 2020
Mostly quiet at 244am EDT this morning, but the dry and calm
conditions will quickly shift to wet and stormy here shortly.
Regional radars reveal the next wave of precipitation currently over
southern IL and western KY pushing eastward this morning. Moisture
convergence within the 800-700mb layer should help to initiate
additional convection behind this wave later this morning in western
KY, which will eventually end up in our area. Several high-res
models pick up on a narrow area of storm development where this
convergence occurs, though slightly differ on where this band may
set up. In general, it still looks like much of central KY should
see these showers and storms. Storm motions would support a
training/flash flood threat, so the flash flood watch continues to
remain warranted. Have expanded it a bit farther south to account
for some of the uncertainties where the heaviest rain bands may set
up.
There is low confidence in how the afternoon may unfold, and will
largely depend on how the morning convection evolves. The best
moisture convergence will be across s-central KY, so think PoPs
should remain high through the day. As you get closer to the I-64
corridor, leftover boundaries from the morning convection (outflow,
differential heating, etc) may serve as a focus for new development.
Westerly low-level flow will help to advect in slightly more
unstable air, despite the widespread clouds that will likely be in
place. As a result, we could see enough destabilization to also have
a severe threat, which would be heightened by any clearing and/or
surface heating we can achieve. Main threats with the strong to
severe storms will be gusty winds, though small hail will also be
possible. Torrential rainfall is almost a certainty in thunderstorms
with PWATs around 2".
Tonight, the 800-700mb moisture convergence zone will become more NW
to SE oriented. Winds in this layer will increase in strength and
resulting convergence will aid in new storm initiation after 00-03z.
High-res models are in fairly good agreement with the redevelopment
of storms along this convergence zone/boundary, though vary on its
exact placement. In any case, this setup is concerning, as it has
the potential to drop several inches of rain over a large, narrow
swath by the time we get to sunrise Monday morning. Would not be
surprised to see 48 hour totals (ending Monday morning) for a few
locations exceed 5" of rain. Have extended the flash flood watch in
time through 15z Monday morning given that precipitation could still
be ongoing past sunrise Monday morning. The flash flood watch may
also need to be expanded northward to account for this
precipitation, but will not be done at this time given low
confidence in where the convergence zone will set up.
.Long Term...(Monday through Saturday)
Issued at 230 AM EDT Sun Jun 28 2020
Very unsettled pattern is setting up as we go through the long term.
An amplified ridge sets up from the Gulf of Mexico, north through
the Great Lake into western Ontario setting up an omega-blocking
pattern with upper lows on either side of the ridge. One cut-off low
over New England and the other across the Intermountain West. At the
surface, a stalled boundary stretching from Iowa across the Ohio
Valley along the Ohio River back into WV. This boundary will meander
across the region through the middle of the week and looks to be the
focus for showers and storms each day as we remain warm and very
humid. There could also be times of MCS embedded in the NW flow
across the region. Dew Points through the period remain in the upper
60s to even mid 70s. Threat of strong to potentially isolated severe
storms could be present each day with gusty winds, small hail and
torrential rain leading to isolated flash flood threat thanks to
high PWATS of 1.6" to 1.9" through at least Thursday.
The other challenge will be the timing and location of embedded
vortmax in the mid-level flow providing rounds of convection, but
trying to pinpoint their location and timing this far out is
challenging to say the least so will keep PoP chances in the
forecast through the 7 day leading into the 4th of July holiday.
&&
.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Sun Jun 28 2020
Widespread showers and thunderstorms are currently impacting the
region. Seeing some visibility reductions in the heavier showers and
stronger storms. Cigs have also began to come down to MVFR levels as
low level stratus moves in from the southwest.
Expect most of the morning hours to remain wet and unsettled, but we
should begin to see some drying in some areas by the afternoon
hours, particularly near and north of the I-64 corridor. New
development of showers and storms may keep the dry period brief, but
confidence in where this redevelopment occurs remains low. The
storms that form this afternoon and early evening would be capable
of gusty and erratic winds.
Overnight hours remain complicated. Models depict a narrow axis of
showers and storms developing after sunset, but vary on where it
will set up. Should this narrow axis of showers/storms set up over a
TAF site, would anticipate multiple hours of poor cigs/vis. This
will likely persist through sunrise tomorrow morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.
KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
053>057-061>067-071-073>078-081-082.
&&
Update...EBW/DM
Short Term...DM
Long Term...BTN
Aviation...DMHazardous Weather Outlook National Weather Service Louisville KY 303 AM EDT Sun Jun 28 2020 INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd- Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville, Franklin, and Providence 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that see repeated thunderstorms could see some flash flooding. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715- Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson- Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson- Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Tell City, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Tropical air in place will combine with a slow-moving boundary in the region to cause several waves of storms today and tonight. Areas that receive these rains could see some flash flooding, and a Flash Flood Watch is in effect. Additionally, some storms could become strong to severe this afternoon and evening. The main threats with these storms will be gusty winds. Small hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Shower and thunderstorm chances will continue into early next week. Gusty winds will be the main threats with thunderstorms, but small hail will also be possible. Localized flash flooding will be possible in areas where thunderstorms repeatedly occur. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of flooding the next couple of days as well any stronger wind gusts or damage. DM/BTN
Special Weather Statement National Weather Service Louisville KY 758 AM CDT Sun Jun 28 2020 KYZ074>076-281330- Metcalfe-Monroe-Barren- 758 AM CDT Sun Jun 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHEASTERN BARREN AND SOUTHWESTERN METCALFE COUNTIES... At 758 AM CDT, a strong thunderstorm was located 8 miles northwest of Tompkinsville, moving east at 25 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Tompkinsville, Dry Fork, Persimmon, Cyclone, Forkton, Gum Tree, Sulphur Lick, Willow Shade, Lamb and Flippin. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3670 8593 3682 8593 3689 8561 3667 8559 TIME...MOT...LOC 1258Z 267DEG 20KT 3677 8582 EBW
The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 13:42 UTC.
31 flash flood, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.
There were several roads flooded in Dundee.
There was flooding reported over Crown Rock Road in Big Clifty.
There were multiple reports of flooding across the entire county. A vehicle stalled in a flooded roadway in Leitchfield, and the Western Kentucky Parkway had reports of flooding.
Three cars stalled in high water in Beaver Dam. Several basements in the area were flooded.
The fire department assisted a couple and their dog by boat at a location off Sadler Road. Water was approximately 2 feet above the foundation when they arrived.
The media shared a photo of flash flooding at Taylor Fork Road Bridge in Grayson Couny.
County roads were closed due to flash flooding on the west side of Morgantown along Highway 70.
A video showed flash flooding in the Hilltop neighborhood in Bowling Green.
There were several homes with water in them. Two people were evacuated, and the water was up to 2 feed deep.
A tree was reported down.
Dispatch reported a tree down near Prices Mill.
North Court Street and Russellville Road at Hatter Road were closed due to high water.
Middleton Road was impassable one mile east of Middleton due to flooding.
There were multiple reports of flooded roadways across the county including Lincoln Park Road and Highway 150 near Springfield.
Smith Street was closed and impassable between first and third streets due to high water.
A state highway department official stated that roads that don't normally flood where flooding across the northern part of the county.
Mitchellsburg Road was impassable due to flooding.
Three homes were flooded on Mayes Creek Road.
A road was impassable due to flash flooding.
Water up to 10 feet deep was flowing over Lawrenceburg Road.
A driver on Lawrenceburg Road noticed a white Ford Explorer that had washed off the road in flood waters. He then noticed an elderly man and woman were still in the vehicle with water up to their necks. Rescuers broke out windows on the vehicle and pulled the couple out just as it filled completely with flood water. Both were unconscious when they were pulled out; the woman was resuscitated at the scene, but her husband never regained consciousness and died later that afternoon after they were both transported to a local hospital.
A tree was blown down by Beechland Road.
Three trees blew down near Highland Lick Road.
A tree was reported down on Woodrum Ridge about 2 miles from Hustonville Street.
Multiple roads were closed in Liberty due to high water.
Numerous trees were downed on Kentucky 206 about a mile from Kentucky 70.
There were multiple trees down in the Bradfordsville area.
There were trees down on Rough Ridge Road and Dry Fork Ridge.
There was street flooding at Hurstbourne and Linn Station.
There were trees reported down in the 7100 block of River Road and near the intersection of the Snyder and Interstate 71.
There was a tree down on Potts Road.
Lightning started a fire in a small building.
There were several roads closed in the Bradfordsville area due to high water.
The fire department discovered State Road 337 was impassable due to high water while they were responding to a structure fire caused by lightning.
There was 6 inches of flowing water over Moser, Blankenbaker, and Shelbyville Roads.
Several homes had water damage near Fredericktown, and one vehicle was submerged.
There was water over the roadway and in a home on White Oak Creek Road.
There were multiple roads closed due to high water, mainly over the southern half of the county. There were also three vehicle rescues and some homes evacuated.
There was water over Taylorsville Road at Chenoweth Run.
There was water in one home, and a private bridge to get to other houses was under water on Rush Branch Road.
There was a water rescue on Pottershop Road.
There was a water rescue on Murray Run Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Washington | 2020-06-29 | 85 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906553, 906554, 906555, 906556, 906557, 906558, 906559, 906560, 906561, 906600, 906601, 906562, 906563, 906564, 906565, 906566, 906567, 906568, 906569, 906570, 914808, 906602, 906603, 906604, 906571, 906607, 906608, 906609, 906572, 906610, 906612, 906598, 906573, 906589, 906590, 906591, 906592, 906593, 906594, 906595, and more.